can hydrocodone become toxic?

Posted by maryflorida @maryflorida, Sep 24, 2020

Hi, I have neuropathy and have been taking hydrocodone 5-325 for 10 years. I have been on three pills a day, and I cannot seem to tolerate a full pill.
I get swirly, headachy, nauseous. I know I am sensitive to most drugs but wonder if the drug is now toxic for me. I can't tolerate Lyrica and get sick on Gabapentin., Also on blood thinners so my choices are limited. What do you think?

Hi Mary @maryflorida. I also take hydrocodone 5-325 for neuropathy pain. I've taken it for 3 years and know on many occasions it no longer relieves my pain, when its heightened. The nature of the opiod beast is exactly this. I'm sorry you're still have trouble tolerating a full dose.

I've attached the Chronic Pain link where you will find helpful answers to your questions under the My Opiod Addiction thread and others. Unfortunately, opioids are not healthy, safe, or recommended for long term chronic pain treatment. They present a challenge when discontinuing and always need medical guidance for the withdrawal process.

I found the attached advertisement in CVS yesterday. The pharmacist said this concoction may work for certain diagnosis of certain chronic pain conditions but would be best to run by your Dr., as long term use of Acetaminophen and Ibuprofen may come with it's own long term use challenges.

I'm beginning the Mayo Clinic Pain Rehabilitation program Oct 5th and will be weaning off opiods under their supervision. I am open to Mayo's alternative pain management ideas and will give it my best try. I hope to be able to report back to Connect on my experiences in the program and give a detailed account of how it may help others.
https://connect.mayoclinic.org/discussion/my-opiod-addiction-part-1/

REPLY

I'll be looking forward to your posts about your experience with Mayo Pain Management.

REPLY

Anything with Codeine in it can cause rebound headaches,Hydrocodone will become addictive.do some research .There are lots of pain killers the pharma's used to tell doctors they were safe so Dr's gave them out willy nilly to find out now that almost all of them are addictive.

REPLY

@rwinney… that is a little disconcerting. I called my doctor last Friday; he was out. I left a message that I was very sick from the hydrocodone. He had his nurse send me a message to STOP taking it, after ten years! I feel worse, have a headache most of the time. Not taking it, but only taking Benadryl which still gives me a headache. What can I do now? Wean myself off it instead of this hard stopping it? What is safe for a person on blood thinners?

REPLY
@maryflorida

@rwinney… that is a little disconcerting. I called my doctor last Friday; he was out. I left a message that I was very sick from the hydrocodone. He had his nurse send me a message to STOP taking it, after ten years! I feel worse, have a headache most of the time. Not taking it, but only taking Benadryl which still gives me a headache. What can I do now? Wean myself off it instead of this hard stopping it? What is safe for a person on blood thinners?

Jump to this post

@maryflorida I'm so sorry Mary. There is no easy answer here. There are medications that you can take that help with the opiod wean process. Your Dr. should advise you of the best possible way and taper, based on dosage, length of time you've taken and your dependence. Where does it leave you regarding pain? Well, that also should be up to your Dr. Sometimes there are other meds like methadone which are used. Unfortunately, opioids come with a long list of side effects and each individual must weigh the odds of pain relief vs. added problems. I feel your struggles and have them too. I have intractable migraine which means I should not take opiods however, I also have chronic neuropathy pain. My best wishes to you for finding answers.
Rachel

REPLY

@rwinney You are a pain warrior as all with pain here whatever our case maybe just keep the faith and keep fighting Always first prayer of the day God I'm weak you are strong 💪 I🙏 for your strength to get me through this day In Jesus name Amen

REPLY

@rwinney another thought. I just talked to my pharmacist and she said that you can get extended release morphine 15 mg, which can be cut in half. I will ask my doctor tomorrow, but I am wondering if I need anything. I have days when I only need one pain pill and then the following day I am in pain all day. I think you all may be in worse condition than I am. Do any of you have "less pain days"?

REPLY

@maryflorida If you have a fibro flare it last almost all day and nothing I have found helps to relief the pain Sorry wish I had better news

REPLY

@lioness.. thank you. Some days that are not as bad make me wonder if I am imagining this fibro thing. And wondering if it is peripheral neuropathy or fibromyalgia. Different doctors diagnose differently. Whichever, your comment helps!

REPLY

@maryflorida I also wonder sometimes what is causing my pain. I was diagnosed with neuropathy by testing and also fibromyalgia by ruling everything else out. I sometimes have serious pain throughout my body. Even my fingers hurt. This I take to be fibromyalgia. Then I have SEVERE pain in my left foot. So bad you cannot touch my foot. Podiatrist first diagnosed Mortons neuroma and gave me a shot of steroids. This seemed to helpm but now the extreme pain is back and he says it is from the swelling and I have to wear compression stockings. I cannot wear them I think due to the neuropathy. Could it be some kind of arthritis in my feet? Is all this pain neuropathy and now lymphedema or something else. They said i shouldn't have this pain due to lymphedema. I take percocet 10/325 3 times a day. That's alot and I still have breakthrough pain. The pain is making me crazy. I mean mood swings, crying, wanting to give up and take nothing. I was advised that I should see a rheumatoid doctor. Any suggestions.

REPLY
@maryflorida

@lioness.. thank you. Some days that are not as bad make me wonder if I am imagining this fibro thing. And wondering if it is peripheral neuropathy or fibromyalgia. Different doctors diagnose differently. Whichever, your comment helps!

Jump to this post

@maryflorida I had 11of 18 points when pressed in certain body areas have you had your point test done by a rheumatologist?If you did then sounds like you had a fibro flare others can tell you you want to crawl in bed and not see anyone

REPLY

@summertime4… That sounds so awful! I guess I was wondering if you all have some days where the pain is less severe and intermittent and then other days when it hurts so much you can scarcely walk to the bathroom. Very sorry that you have the lymphedema. I keep wondering what the heck we all have… It seems like so much guessing, doesn't it? No cures, only pain medicines…

REPLY
Please sign in or register to post a reply.